Alert archive / Missouri / Tornado Warnings in 1996

Tornado Warning 12, NWS Springfield, MO

April 22, 1996Howell County, Ozark County, Missouri

NWS Springfield, MO issued this tornado warning at Apr 22, 1996, 2:31 AM CDT for Howell County, Ozark County, Missouri. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 22, 1996, 2:31 AM CDT (07:31 UTC)
Expired
Apr 22, 1996, 3:15 AM CDT
In force
44 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Howell County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 2:40 AM CDTHail 0.75West Plains, MO
Apr 22, 2:40 AM CDTThunderstorm WindWest Plains, MO
Apr 22, 3:09 AM CDTHail 1.75West Plains, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1996-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1996-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1598 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 220732
TORSGF
MOC091-153-220815-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
231 AM CDT MON APR 22 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  315 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH CENTRAL MISSOURI
 
   ...HOWELL COUNTY
 
IN SOUTHWEST MISSOURI
 
   ...EASTERN OZARK COUNTY
 
AT 231 AM...RADAR INDICATED A DEVELOPING TORNADO 15 MILES SOUTHEAST OF
GAINESVILLE...OR NEAR UDALL. THIS STORM WAS MOVING NORTHEAST AT 40 MPH
AND WILL AFFECT THE UDALL AND BAKERSFIELD AREA OF OZARK COUNTY THROUGH
250 AM AND THEN THE CAULFIELD...MOODY AND SOUTH FORK AREAS OF HOWELL
COUNTY BETWEEN 245 AND 315 AM.
 
IF YOU LIVE IN SOUTHEAST OZARK OR SOUTHWEST HOWELL COUNTY SEEK SHELTER
NOW!
 
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE..j.SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
 
DTR/JDG
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Apr 21, 2:46 PM CDT, 11 hours 45 minutes earlier.

Area forecast discussion, Apr 21, 2:46 PM CDT, 11 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CDT SUN APR 21 1996

1ST PD FCST PROBLEMS...CHC HVY PCPN/SVR WX.

WL MKE QUICK AFD...CWA UNDER TORNADO WATCH

DPS QUICKLY SHOT UP INTO THE MID 50S OVR FA WITH TMPS IN MID/UPPER 70S.
GETTING TCU OVR SGF ATTM SO CAP HAS BROKE.  8MA SHOWG 40 KTS LLJ IN WRN
OK. SCT RW/TRWS ARE BEGINNING TO DEVELOPE OVR NRN ZONES.

MODELS SHOWING BROAD TROF MOVG E THRU FCST PD...WITH RIDGE BUILDG OVR
WRN US.

SGF CU 055/065 040/068 073 07+52
JLN CU 056/066 042/070 075 07+52

SS

In the hours before

Special weather statement, Apr 21, 9:27 PM CDT, 5 hours 4 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
926 PM CDT SUN APR 21 1996

...A NEW TORNADO WATCH IS IN EFFECT FOR SOUTHWEST MISSOURI UNTIL 2 AM...

...A NEW SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL MISSOURI
UNTIL 3 AM...

A TORNADO WATCH IS IN EFFECT FOR THAT PART OF SOUTHWEST MISSOURI SOUTH
OF A ROLLA TO WAYNESVILLE TO STOCKTON LINE AND WEST OF A SALEM TO
GAINESVILLE LINE UNTIL 2 AM. THE WATCH INDLUDES THE CITIES OF
SPRINGFIELD...JOPLIN...LEBANON...AND BRANSON.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL MISSOURI ALONG AND
NORTH OF A NEVADA TO ROLLA TO SALEM LINE UNTIL 3 AM. THIS INCLUDES
THE CITIES OF CAMDENTON...WAYNESVILLE...ROLLA...NEVADA...WARSAW....AND
VERSAILLES.

RIDDLE
Special weather statement, Apr 21, 9:39 PM CDT, 4 hours 52 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220830-

SPECIAL WEATHER STATEMENT...CORRECTION TO VALID TIME
NATIONAL WEATHER SERVICE SPRINGFIELD MO
926 PM CDT SUN APR 21 1996

...A NEW TORNADO WATCH IS IN EFFECT FOR SOUTHWEST MISSOURI UNTIL 3 AM...

...A NEW SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL MISSOURI
UNTIL 3 AM...

A TORNADO WATCH IS IN EFFECT FOR THAT PART OF SOUTHWEST MISSOURI SOUTH
OF A ROLLA TO WAYNESVILLE TO STOCKTON LINE AND WEST OF A SALEM TO
GAINESVILLE LINE UNTIL 3 AM. THE WATCH INDLUDES THE CITIES OF
SPRINGFIELD...JOPLIN...LEBANON...AND BRANSON.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL MISSOURI ALONG AND
NORTH OF A NEVADA TO ROLLA TO SALEM LINE UNTIL 3 AM. THIS INCLUDES
THE CITIES OF CAMDENTON...WAYNESVILLE...ROLLA...NEVADA...WARSAW....AND
VERSAILLES.

RIDDLE
/CORRECTION TORNADO WATCH VALID UNTIL 3 AM/
Special weather statement, Apr 22, 12:33 AM CDT, 1 hour 58 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220735-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1232 AM CDT MON APR 22 1996

...FLASH FLOOD WATCH FOR SOUTHWEST AND CENTRAL MISSOURI UNTIL 500 AM...
...TORNADO WATCH FOR SOUTHWEST AND CENTRAL MISSOURI UNTIL 300 AM CDT...
...TORNADO WATCH FOR SOUTH CENTRAL MISSOURI UNTIL 700 AM CDT...

DURING THE EARLY MORNING HOURS MONDAY...A COLD FRONT EXTENDED FROM
NORTHERN MISSOURI ACROSS EASTERN KANSAS INTO OKLAHOMA. AHEAD OF THIS
FEATURE...SHOWERS AND THUNDERSTORMS CONTINUED TO DEVELOP AND MOVE
NORTHEAST ACROSS THE OZARKS. THE ATMOSPHERE OVER SOUTH CENTRAL AND
PORTIONS OF SOUTHWEST MISSOURI WAS UNSTABLE...THUS STRONG TO SEVERE
THUNDERSTORMS CONTINUED TO DEVELOP.  HAIL...HIGH WINDS AND ISOLATED
TORNADOES ARE POSSIBLE WITH THE SEVERE THUNDERSTORMS. THE AREA WITH THE
BEST CHANCE OF SEVERE THUNDERSTORM DEVELOPMENT WAS SOUTH AND EAST OF A
PINEVILLE IN MCDONALD COUNTY TO SPRINGFIELD AND ROLLA LINE. TO THE WEST
OF THIS LINE...PERSISTENT MODERATE TO HEAVY RAINFALL WILL CONTINUE
OVERNIGHT...INCREASING THE POSSIBILITY OF FLOODING EVEN THOUGH THE
REGION HAD BEEN SUFFERING THROUGH A DRY SPELL FOR MOST OF THE MONTH.

MnS
Special weather statement, Apr 22, 1:22 AM CDT, 1 hour 9 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220825-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
121 AM CDT MON APR 22 1996

...FLASH FLOOD WATCH UNTIL 500 AM CDT FOR SOUTHWEST AND CENTRAL
MISSOURI...
...TORNADO WATCH REMAINED IN EFFECT UNTIL 300 AM FOR
TANEY...WEBSTER...WRIGHT AND LACLEDE COUNTIES...
..TORNADO WATCH REMAINED IN EFFECT UNTIL 700 AM CDT FOR SOUTH CENTRAL
MISSOURI...

THE STRONG TO SEVERE THUNDERSTORMS THAT MOVED ACROSS SOUTHWEST MISSOURI
SINCE SUNDAY EVENING HAD STABILIZED THE ATMOSPHERE
SLIGHTLY...DIMINISHING THE THREAT OF SEVERE THUNDERSTORMS. THUS THE
TORNADO WATCH AREA HAD BEEN SHIFTED EASTWARD...WITH THE WATCHES IN
EFFECT EAST AND SOUTH OF A LINE FROM BRANSON TO LEBANON AND SALEM.
SEVERE THUNDERSTORM DEVELOPMENT...INCLUDING THE POSSIBILITY OF TORNADIC
DEVELOPMENT...CONTINUED IN THESE AREAS.

ALTHOUGH THE SEVERE THREAT HAD DECREASED FOR MOST OF SOUTHWEST AND
CENTRAL MISSOURI...PERSISTENT MODERATE TO HEAVY RAINFALL MAY CAUSE
MINOR FLOODING PROBLEMS TO DEVELOP.  A FLASH FLOOD WATCH CONTINUED IN
EFFECT THROUGH 500 AM CDT THAT INCLUDES THE CITIES OF JOPLIN...MONETT
...SPRINGFIELD...BOLIVAR...BUFFALO...MARSHFIELD...LEBANON...0ROLLA...
FORT LEONARD WOOD AND VIENNA.

MS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:09 PM CDTSevere Thunderstorm WarningSGFDallas, Polk66 min
Apr 21, 7:09 PM CDTSevere Thunderstorm WarningSGFLaclede66 min
Apr 21, 7:16 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence44 min
Apr 21, 7:22 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Vernon68 min
Apr 21, 7:39 PM CDTTornado WarningSGFPolk51 min
Apr 21, 7:48 PM CDTSevere Thunderstorm WarningSGFDade57 min
Apr 21, 8:10 PM CDTSevere Thunderstorm WarningSGFDallas65 min
Apr 21, 8:18 PM CDTSevere Thunderstorm WarningSGFNewton57 min
Apr 21, 8:24 PM CDTTornado WarningSGFNewton66 min
Apr 21, 8:31 PM CDTSevere Thunderstorm WarningSGFJasper59 min
Apr 21, 8:35 PM CDTSevere Thunderstorm WarningSGFCamden55 min
Apr 21, 8:42 PM CDTSevere Thunderstorm WarningSGFCedar, Dade, Polk63 min
Apr 21, 9:10 PM CDTSevere Thunderstorm WarningSGFLawrence65 min
Apr 21, 9:31 PM CDTSevere Thunderstorm WarningSGFGreene59 min
Apr 21, 9:43 PM CDTSevere Thunderstorm WarningSGFDallas47 min
Apr 21, 10:08 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence67 min
Apr 21, 10:13 PM CDTSevere Thunderstorm WarningSGFChristian, Greene47 min
Apr 21, 10:30 PM CDTSevere Thunderstorm WarningSGFBarry30 min
Apr 21, 10:51 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Webster54 min
Apr 21, 11:00 PM CDTTornado WarningSGFChristian, Lawrence, Stone45 min
Apr 21, 11:20 PM CDTSevere Thunderstorm WarningSGFWright40 min
Apr 21, 11:25 PM CDTFlash Flood WarningSGFMaries4 hr
Apr 21, 11:28 PM CDTTornado WarningSGFWebster, Wright47 min
Apr 21, 11:42 PM CDTSevere Thunderstorm WarningSGFChristian33 min
Apr 22, 12:39 AM CDTTornado WarningSGFTexas36 min
Apr 22, 12:56 AM CDTTornado WarningSGFDent, Shannon49 min
Apr 22, 2:12 AM CDTSevere Thunderstorm WarningSGFHowell, Ozark48 min
Apr 22, 3:15 AM CDTTornado WarningSGFOzark45 min
Apr 22, 5:26 AM CDTFlash Flood WarningSGFDent, Shannon, Texas4 hr

Nearby

Tornado Warnings in Missouri, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.